Hail, Sarasota
- When
- May 25, 7:54 PM EST to 7:55 PM EST
- Where
- Sarasota County, 2.07 mi N of North Port
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 27.060, -82.190
Public reported golf ball sized hail in North Port.
Easterly winds allowed for seabreeze thunderstorm to develop along the southwest coast of the Florida peninsula. One of these storms became severe and produced golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Easterly winds allowed for seabreeze thunderstorm to develop along the southwest coast of the Florida peninsula. One of these storms became severe and produced golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 25, 1:22 PM EST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 222 PM EDT FRI MAY 25 2012 .SHORT TERM (TONIGHT-SUNDAY)... LATEST MODELS COMING MORE IN LINE WITH THE LOW PRESSURE DEVELOPMENT OFF THE GEORGIA/NORTHEAST FLORIDA COAST OVER THE WEEKEND. FOR TONIGHT INTO SATURDAY WEAK HIGH PRESSURE WILL HOLD OVER THE REGION WITH A NORTHEAST FLOW A GENERAL NORTHEAST FLOW CONTINUING. ANY CONVECTION SHOULD WIND DOWN AND MOVE OUT INTO THE GULF THIS EVENING WITH ENOUGH MOISTURE ON SATURDAY FOR SOME ISOLATED STORMS DURING THE AFTERNOON AND EVENING HOURS. SATURDAY NIGHT INTO SUNDAY THE LOW WILL DRIFT WEST SOUTHWESTWARD INTO NORTH FLORIDA WITH DEEPER MOISTURE OVERSPREADING THE REGION. THIS SHOULD INCREASE THE CONVECTIVE COVERAGE AND WILL THEREFORE LEAVE CHANCE POPS WITH BEST CHANCES ACROSS THE NATURE COAST. TEMPERATURES WILL REMAIN NEAR TO A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. .LONG TERM (SUNDAY NIGHT-FRIDAY)... THE EXTENDED PERIOD WILL BEGIN SUNDAY NIGHT WITH A LARGE UPPER TROUGH IN THE WEST COAST AND A RIDGE OVER THE EAST COAST. UNDERNEATH THIS RIDGE WILL BE THE LOW ASSOCIATED WITH WHAT IS CURRENTLY INVEST 94L IN THE BAHAMAS. THIS FEATURE IS UNCERTAIN GIVEN ITS NATURE AND SO THE OVERALL LONG TERM FORECAST WILL LIKELY CHANGE GIVEN SHIFTS IN THIS LOW STRENGTH AND LOCATION. GIVEN THE CURRENT LONG TERM MODEL SOLUTIONS...THE ENERGY WITH THIS SYSTEM WILL CONTINUE MOVING WEST ACROSS NORTH FLORIDA MONDAY. THIS WILL KEEP LOWERED HEIGHTS AND CYCLONIC FLOW OVER THE AREA AND A PERSISTENT SOUTHWESTERLY FLOW. THIS WOULD KEEP HUMIDITY HIGH AND RAIN CHANCES AS WELL...BUT FAVOR EARLIER WEST COAST CONVECTION WITH THE AFTERNOON ACTIVITY ACROSS THE INTERIOR. EVEN AFTER THE ENERGY FROM THE INVEST LOW DISSIPATES EARLY NEXT WEEK...THE OVERALL PATTERN WILL NOT REMAIN WITH RIDGING ACROSS THE EAST COAST FOR LONG. THE LARGE TROUGH FROM THE PACIFIC WILL PUSH EAST AND BY WEDNESDAY WILL START TO CARVE OUT ACROSS THE EASTERN SEABOARD AND CAUSE HEIGHTS TO FALL IN FLORIDA. THIS WILL ALSO REINFORCE A SOUTHWESTERLY FLOW ACROSS THE AREA AND ITS ASSOCIATED IMPACTS. BY THURSDAY SOME REINFORCING ENERGY IN THE MID MISSISSIPPI VALLEY WILL BEGIN TO DIVE INTO THE TROUGH AND WILL ACT TO DEEPEN IT. ONLY FEW CHANGES TO THE EXTENDED FORECAST. HIGHS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL BUT COOLER NEAR THE COAST WITH A MORE PERSISTENT ONSHORE FLOW. RAIN CHANCES REMAIN HIGH AS WELL WITH PLENTY OF MOISTURE AROUND AND UPPER LEVEL TROUGHING PRESENT ACROSS THE AREA. && .AVIATION... VFR CONDITIONS PREVAIL ACROSS THE FORECAST AREA THIS AFTERNOON. SCT-BKN CUMULUS FIELD IS WELL ESTABLISHED WITH BASES RISING ABOVE 4-5KFT. EXPECTING WIDELY SCT THUNDERSTORM DEVELOPMENTS...GENERALLY AFTER 20Z WITH THE BEST CHANCES EXTENDING SOUTH FROM KSRQ SOUTHWARD THROUGH THE FORT MYERS AREA TERMINALS. OVERNIGHT WILL BE WATCHING FOR SOME SMOKE TO BE DRIFTING EASTWARD FROM A WILDFIRE IN EASTERN POLK COUNTY. HAVE ADDED IN A TEMPO MVFR AFTER 09Z FOR SOME SMOKE RESTRICTIONS TO ACCOUNT FOR THIS POSSIBILITY. ANY SMOKE WILL MIX OUT EARLY ON SATURDAY WITH VFR CONDITIONS PREVAILING THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON HOURS. && .MARINE... WINDS SHOULD REMAIN BELOW 15 KNOTS AND SEAS LESS THAN 4 FEET INTO SUNDAY THEN THEY COULD INCREASE SOME DEPENDING ON THE STRENGTH AND LOCATION OF THE DEVELOPING LOW PRESSURE SYSTEM. && .FIRE WEATHER... NO HIGHLIGHTS EXPECTED OVER THE NEXT FEW DAYS WITH MOISTURE INCREASING AS THE LOW MOVES CLOSER TO OUR AREA. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 91 74 89 / 20 20 20 40 FMY 72 93 71 91 / 20 20 20 40 GIF 70 92 71 90 / 10 20 10 40 SRQ 71 90 72 88 / 20 20 20 40 BKV 66 91 68 90 / 10 20 10 50 SPG 76 90 77 88 / 20 20 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM...35/JOHNSON AVIATION...14/MROCZKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 409 AM EDT FRI MAY 25 2012 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-252015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 409 AM EDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... COASTAL COUNTIES FROM PASCO TO LEE ALONG WITH THE INTERIOR COUNTIES OF SOUTHWEST FLORIDA CAN EXPECT A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE BRIEF BUT HEAVY DOWNPOURS WITH MINOR LOCALIZED FLOODING...FREQUENT LIGHTNING STRIKES...STRONG GUSTY WINDS...AND SMALL HAIL. ALL RESIDENTS AND VISITORS SHOULD KEEP AN EYE TO THE SKY TODAY. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...WITH THE BEST COVERAGE DURING THE AFTERNOONS AND EVENINGS. THE MAIN THREATS WILL BE HEAVY DOWNPOURS WITH MINOR FLOODING...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI MAY 25 2012
FLZ062-260000-
CHARLOTTE-
712 PM EDT FRI MAY 25 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
CHARLOTTE COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 800 PM EDT...
AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR MURDOCK...OR NEAR PORT CHARLOTTE...
MOVING SOUTHWEST AT 5 MPH WILL AFFECT PORT CHARLOTTE...CHARLOTTE
HARBOR...PUNTA GORDA AND GULF COVE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2681 8226 2679 8228 2680 8229 2694 8237
2694 8226 2703 8225 2704 8207 2701 8200
2687 8207 2692 8211 2695 8207 2694 8211
2691 8214 2692 8217 2686 8215 2677 8215
2676 8221
TIME...MOT...LOC 2312Z 044DEG 4KT 2701 8214SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
723 PM EDT FRI MAY 25 2012
FLZ060-061-260015-
DE SOTO-SARASOTA-
723 PM EDT FRI MAY 25 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST CENTRAL
SARASOTA AND SOUTHWESTERN DESOTO COUNTIES FOR A STRONG THUNDERSTORM
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 815 PM EDT...
AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LAKE SUZY...OR 6 MILES EAST OF NORTH
PORT...NEARLY STATIONARY...WILL AFFECT NORTH PORT...FORT OGDEN AND
LAKE SUZY.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2704 8207 2704 8223 2719 8224 2720 8195
2704 8193 2703 8200 2703 8206
TIME...MOT...LOC 2323Z 276DEG 2KT 2707 8210PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
752 PM EDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL NORTH PORT 27.05N 82.19W
05/25/2012 E0.75 INCH SARASOTA FL TRAINED SPOTTER
HAIL TO THE SIZE OF PENNIES WAS REPORTED IN NORTH PORT.
&&
COLSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
834 PM EDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 1 NE NORTH PORT 27.06N 82.19W
05/25/2012 E1.75 INCH SARASOTA FL PUBLIC
THE PUBLIC REPORTED GOLF BALL SIZE HAIL IN NORTH PORT.
&&
COLSONThe Tampa radar (KTBW), 75 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
1 hail. Local standard time, as filed.
Public reported golf ball sized hail in North Port.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383463.